Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 17, 2012, 12:55 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 12:55 PM EDT (16:55 UTC)
- Expired
- May 17, 2012, 3:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:17 PM EDT | FLOOD | 5 Ene Timmonsville, SC | WIDESPREAD FLOODING OF NEIGHBORHOOD STREETS. 2.75 INCHES OF RAIN MEASURED IN JUST 75 MINUTES. |
| May 17, 1:41 PM EDT | FLASH FLOOD | 3 Wsw Florence, SC | TWO TO THREE FEET OF WATER COVERING BRITTANY DRIVE NEAR CASHUA DRIVE |
| May 17, 1:55 PM EDT | FLASH FLOOD | 2 E Florence, SC | ONE HALF FOOT OF WATER SWIFTLY FLOWING DOWN...EAST NATIONAL CEMETERY ROAD...TOWARDS SMALL BRIDGE. |
| May 17, 2:00 PM EDT | FLASH FLOOD | 4 Wsw Florence, SC | VEHICLES STALLED IN FLOOD WATERS ON FLOYD CIRCLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
375
WGUS52 KILM 171655
FFWILM
SCC031-041-171900-
/O.NEW.KILM.FF.W.0001.120517T1655Z-120517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1255 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
SOUTHERN DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 300 PM EDT
* AT 1253 PM EDT...THUNDERSTORMS CONTINUE TO REMAIN NEARLY
STATIONARY OVER SECTIONS OF INTERSTATE 95 ACROSS MUCH OF FLORENCE
COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DARLINGTON...LAMAR...FLORENCE...QUINBY...TIMMONSVILLE...MONT
CLARE...SARDIS...CARTERSVILLE...MARS BLUFF...MECHANICSVILLE AND
DARLINGTON RACEWAY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. FLOWING WATER MAY BE POWERFUL ENOUGH TO
SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE
SMART CHOICE...TURN AROUND...DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. YOUR CAR MAY STALL OR BE SWEPT FROM THE ROAD. MOVE TO A SAFER
LOCATION IF FLASH FLOODING IS ENCOUNTERED. FIND AN ALTERNATE ROUTE...
TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR A FLOOD PRONE OR OTHER LOW LYING LOCATION IN THE
WARNED AREA MOVE TO A SAFE LOCATION IMMEDIATELY. RESIDENTS LIVING
ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. KEEP CHILDREN AWAY FROM FLOODED DRAINAGE DITCHES.
DO NOT DRIVE THROUGH FLOODED AREAS...YOUR VEHICLE MAY STALL LEAVING
YOUR STRANDED...OR YOUR VEHICLE MAY GET SWEPT FROM THE ROAD.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. YOUR VEHICLE MAY STALL LEAVING YOU
STRANDED...OR YOUR VEHICLE MAY BECOME SWEPT FROM THE ROAD. NEVER TRY
TO CROSS A FLOWING STREAM. TURN AROUND...DONT DROWN...AND STAY AWAY
FROM LOCATIONS VULNERABLE TO FLASH FLOODING.
&&
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN
WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO
SAFELY.
LAT...LON 3420 8012 3422 8012 3444 7979 3435 7968
3430 7966 3430 7962 3424 7956 3399 7990
3402 7995 3417 8015
$$
BACON1 follow-up statement
384
WGUS72 KILM 171859
FFSILM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
259 PM EDT THU MAY 17 2012
SCC031-041-171908-
/O.EXP.KILM.FF.W.0001.000000T0000Z-120517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DARLINGTON SC-FLORENCE SC-
259 PM EDT THU MAY 17 2012
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM EDT FOR NORTHWESTERN
FLORENCE AND SOUTHERN DARLINGTON COUNTIES...
WIDESPREAD FLOODING HAS OCCURRED IN THIS AREA. ALTHOUGH RAINFALL HAS
TAPERED OFF OVER THE WARNED AREA THE FLOOD WATER MAY TAKE A BIT
LONGER TO SUBSIDE. MOTORISTS ARE URGED TO USE CAUTION IN THESE
AREAS.
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN
WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO
SAFELY.
LAT...LON 3420 8012 3422 8012 3444 7979 3435 7968
3430 7966 3430 7962 3424 7956 3399 7990
3402 7995 3417 8015
$$
BACONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 11:03 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 17, 11:03 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1103 AM EDT THU MAY 17 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL FINALLY MOVE ACROSS THE AREA AND OFFSHORE TODAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RIDGE INTO THE AREA FROM THE NORTHEAST BEHIND THIS TROUGH. LOW PRESSURE OFFSHORE MAY SKIRT THE AREA WITH SHOWERS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 11:00 AM THURSDAY...NO CHANGE TO EARLIER THINKING AS DETAILED IN PREVIOUS DISCUSSION IN BELOW PARAGRAPHS. ANALYSIS OF MORNING SOUNDINGS AND A LOOK AT THE LATEST DATA AND SATELLITE/RADAR LOOPS CONTINUE TO SHOW THAT THE FOCUS FOR TODAY WILL SHIFT MORE TOWARDS LOCALIZED FLOODING. ATMOSPHERE NOT AS UNSTABLE AS PAST FEW DAYS...ONLY MARGINALLY UNSTABLE TODAY...WITH LAPSE RATES THAT ARE NOT NEARLY AS STEEP. TEMPERATURES ARE ALSO LOWER THAN YESTERDAY WITH A RELATIVELY COOL NE FLOW IN PLACE. SO...SEVERE WEATHER IN THE FORM OF WINDS AND HAIL ARE NOT AS LIKELY...BUT WEAK LOW LEVEL WINDS AND A MOIST COLUMN MAKES FOR A THREAT OF LOCALIZED FLOODING TODAY UNDER SLOW MOVING STORMS. IMPULSE EVIDENT ON W/V IMAGERY NOW MOVING ACROSS GEORGIA WILL BE A PLAYER LATER IN THE DAY AS IT ENHANCES CONVECTION OVER THE AREA. PREVIOUS DISCUSSION FOLLOWS: MOISTURE CONTENT OF AIR MASS ACROSS THE REGION WILL SUPPORT TORRENTIAL RAINFALL POTENTIAL AGAIN TODAY AS PWAT VALUES REMAIN AROUND 1.5 INCHES THROUGH THIS EVENING. LOW PRESSURE DEVELOPING OFFSHORE WILL OPEN THE DOOR FOR HIGH PRESSURE TO SINK SOUTHWARD OVER THE AREA WITH STRENGTHENING NE WIND FLOW ESPECIALLY INTO TONIGHT. ONE CONCERN IS THE STRONG IMPULSE ALOFT EVIDENT IN VAPOR LOOPS CRUISING ACROSS GEORGIA EARLY THIS MORNING. THIS FEATURE SHOULD ENHANCE STORM DEVELOPMENT OVER SC LATER THIS MORNING. A FLOODING THREAT WILL REMAIN INTACT GIVEN HIGH PWAT VALUES AND A STORM MOTION TODAY THAT WILL BE VERY SLOW TO QUASI-STATIONARY. THE SEA BREEZE WILL NOT BE STRONG...BUT WILL STILL SERVE AS AN AFTERNOON FOCUS FOR STORMS. THIS BOUNDARY WILL REMAIN NEAR THE COAST AND HIGHEST POPS THROUGH AFTERNOON ARE ALONG A SWATH ORIENTED SW TO NE ACROSS OUR COASTAL INTERIOR. NE WIND FLOW AND CLOUDS...MAXIMUM TEMPS ROUGHLY A DEGREE OR TWO COOLER THAN YESTERDAY SO UPPER 70S TO LOWER 80S ANTICIPATED. MIN TEMPS EARLY FRIDAY A BIT COOLER THAN LATELY THANKS TO DRYING AND WEAK COOL AIR ADVECTION. MIN TEMPS 60-67 MILDEST SOUTH COAST AND COOLEST NORTH CAROLINA INTERIOR AT DAYBREAK FRIDAY. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 300 AM THURSDAY...STUBBORN WEAK COLD FRONT WILL BE HUNG UP RIGHT ALONG THE COAST ON FRIDAY AS PERSISTENT UPPER TROUGH REMAINS ACROSS THE SOUTHEAST. EVEN AS SURFACE HIGH BEGINS TO RIDGE DOWN THE COAST ON FRIDAY...ANOTHER UPPER IMPULSE MOVING AROUND THE TROUGH COULD SPAWN SHOWERS AND THUNDERSTORMS ONCE AGAIN. THE PRESENCE OF THE FRONT OFFSHORE...COMBINED WITH STILL HIGH PWATS AND A VORT MAX MOVING ALOFT WITH SOME COOLER 500MB TEMPS WILL SUPPORT CONVECTION...ESPECIALLY ALONG THE COAST...DURING THE AFTN OF FRIDAY. DO NOTE A SLIGHT SUBSIDENCE INVERSION AROUND 900MB ON FORECAST SOUNDINGS...BUT EXPECT THE ATMOSPHERE WILL DESTABILIZE ENOUGH...ESPECIALLY WITH DEEP COLUMN SATURATION NOTED IN PROFILES. FOR THIS REASON WILL CONTINUE CHC POP FOR THE EASTERN THIRD OF THE CWA...WITH SCHC INLAND. BRIEFLY HEAVY RAIN IN TSTMS WILL BE THE PRIMARY CONCERN. A DRIER DAY ON SATURDAY AS BOUNDARY PUSHES FURTHER OFFSHORE AND DRY AIR ASSOCIATED WITH SURFACE RIDGE FINALLY PUSHES INTO THE CAROLINAS. FORECAST PWATS SUGGEST A VERY TIGHT GRADIENT FROM WEST TO EAST SATURDAY...WITH PWATS FROM 1.25 INCHES NEAR THE COAST...TO BELOW ONE-HALF INCH ACROSS ROBESON/MARLBORO COUNTIES. EVEN WITH HIGHER PWAT AIR NEAR THE COAST...DRY MID LEVELS AND SOME SUBSIDENCE BEHIND A DEPARTING VORT WILL MAKE SATURDAY A DRY DAY AND WILL KEEP ONLY SILENT POP. MOIST NE FLOW MAY KEEP CONSIDERABLE CLOUD COVER NEAR THE COAST HOWEVER. NOTE ALSO THAT SURFACE CYCLONE DEVELOPMENT MAY BE ONGOING SATURDAY OFF THE SOUTHEAST COAST. ATTM EXPECT ANY IMPACTS FROM THIS TO HOLD OFF UNTIL SUNDAY AND BEYOND...BUT SOME GUIDANCE INDICATING THAT MOISTURE WILL BE THROWN BACK TOWARDS THE COAST SATURDAY. FORECAST PROFILES SUGGEST OTRW...SO WILL KEEP FORECAST DRY FOR SATURDAY...ESPECIALLY WITH RELATIVE MINIMUMS IN POP SHOWING UP IN MOS GUIDANCE DURING THE DAY. TEMPS THROUGH THE PERIOD WILL REMAIN JUST BELOW CLIMO...A DEGREE OR SO EITHER SIDE OF 80 WITH LOWS AROUND 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 300 AM THURSDAY...LOWERED CONFIDENCE CONTINUES FOR MUCH OF THE LONG TERM...EVEN WITH DECENT MODEL AGREEMENT. ALL GUIDANCE NOW INDICATING THAT THE UPPER TROUGH WILL PERSIST THROUGH THE EXTENDED...WITH THE AXIS ORIENTED SW TO NE FROM NORTH FLORIDA TO OFF THE MID ATLANTIC COAST. THE CORE OF THIS TROUGH WILL FEATURE A CLOSED UPPER LOW NEAR GA/SC...WITH SEVERAL IMPULSES PROGGED TO ROTATE AROUND IT DURING THE LATE WKND AND FIRST HALF OF NEXT WEEK. AT THE SURFACE...RESIDUAL BOUNDARY (NO LONGER REALLY A COLD FRONT DUE TO LACK OF ANY BAROCLINICITY) WILL REMAIN DRAPED JUST OFF THE COAST AND BACK INTO NORTH FLORIDA. MODELS HAVE BEEN FLIP-FLOPPING OVERALL SOLUTIONS FOR SEVERAL DAYS NOW...BUT MODEL CONSENSUS IS STARTING TO COME TO AGREE IN SURFACE CYCLONE (OR CYCLONES) DEVELOPMENT JUST OFF THE SOUTHEAST COAST. THERE ARE SEVERAL ISSUES TO RESOLVE...AND UNFORTUNATELY WE CANNOT HAMMER OUT DETAILS EVEN ONLY A FEW DAYS OUT. WE CAN GLEAN SOME IDEAS HOWEVER...WHICH CAN BE OUTLINED HERE: WITH CLOSED CENTER WELL INLAND FROM THE COAST...ANY UPPER IMPULSE WILL PROVIDE DECENT PVA...WHICH COULD WORK IN TANDEM WITH RICH THETA-E AIR AND LATENT HEAT RELEASE TO SPAWN CYCLOGENESIS ALONG THE OFFSHORE BOUNDARY. HOWEVER...THE ATMOSPHERE WILL BE IN THE PROCESS OF BECOMING MORE BAROTROPIC (THAT IS...LACK OF ANY SIGNIFICANT TEMPERATURE GRADIENTS) DUE TO LATE MAY SUBTROPICAL HEATING...A NEARLY NEUTRAL-TEMPERATURE FRONT OFFSHORE...AND LACK OF ANY REAL FORCING TO MOVE THINGS ALONG. THESE WOULD WORK AGAINST A STRONG CYCLONE DEVELOPING IN THESE LATITUDES THIS TIME OF YEAR. TO NOTE HOWEVER...IS THAT THESE ALL DESCRIBE FUNCTIONS TO PROMOTE A COLD-CORE CYCLONE...AND GUIDANCE IS CLEARLY INDICATING THAT THICKNESSES WILL INCREASE OVER ANY SURFACE LOW...SUGGESTING TRANSITION TO A WARM CORE...OR HYBRID TYPE SYSTEM. THIS IS MORE PLAUSIBLE BASED OFF THE REASONING OUTLINED ABOVE...BUT SST'S ARE MARGINAL FOR WARM CORE SYSTEMS...SO A STRONG HYBRID CYCLONE SEEMS UNLIKELY AS WELL...AND HPC IS KEEPING ALL PRESSURE ABOVE 1008MB ATTM. ADDITIONALLY...UPPER IMPULSES ARE PROGGED TO REMAIN RATHER WEAK...SO SEVERAL WEAK LOWS MAY DEVELOP THROUGH THE EXTENDED VERSUS ONE STRONGER SYSTEM. BOTH ECMWF AND GFS HAVE MULTIPLE LOWS DEVELOPING DURING THE FIRST HALF OF NEXT WEEK...WHILE CMC KEEPS ONE PRIMARY LOW CENTER. STILL...CANNOT NEGATE THE CONSISTENCY OF THE ECMWF AND NOW THE CONSENSUS OF A LOW DEVELOPING OFFSHORE. WITH WEAK STEERING FLOW...THIS SYSTEM COULD GO ANYWHERE...AND GUIDANCE IS CONFUSED AS TO WHICH LOW WILL BECOME PRIMARY...AND THEN WHERE IT WILL GO. GFS/ECMWF BRING ONE LOW INTO THE CAPE FEAR REGION AND ANOTHER INTO THE MID ATLANTIC...WHILE CMC PUSHES A PRIMARY LOW INTO THE OUTER BANKS. THE COMMON THEME...ALL GUIDANCE SHOWS SOMETHING! WITH SUCH A DEEP TROUGH PERSISTING...DO EXPECT SOME WEAK TROUGH OR LOW TO DEVELOP OFFSHORE AND THEN MEANDER THROUGH EARLY NEXT WEEK...AND ATTM THINK THE BEST BET WOULD BE FOR LOW DEVELOPMENT NEAR THE ONLY SIGNIFICANT TEMP GRADIENT OUT THERE...THE GULF STREAM! WILL HAVE TO CARRY SCHC POP EACH DAY THROUGH TUESDAY...WITH SOME LOW-END CHC NEAR THE COAST MON AS UPPER TROUGH OPENS UP AND ALLOWS WHATEVER SURFACE FEATURE DOES EXIST TO MOVE NORTH TOWARDS THE COAST. EXPECT NEARLY CLIMO TEMPS THROUGH TUESDAY...WARMING ABOVE WEDNESDAY AS TROUGH WEAKENS AND THICKNESSES RETURN TO NORMAL FOR LATE MAY. IF RAIN DOES RETURN TO THE AREA...TEMPS WILL BE LOWER THAN CURRENT FORECAST VALUES. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... AS OF 12Z...IT WILL BE DIFFICULT TO PIN DOWN LOCATION AND TIMING OF CONVECTION TODAY. IN GENERAL...MOST OF THE ACTIVITY WILL OCCUR AROUND MAX HEATING AND NEAR THE COAST ON THE SEA BREEZE BOUNDARY...BUT THE ATMOSPHERE IS SO JUICY THAT CONVECTION COULD ERUPT JUST ABOUT ANY TIME...AS EVIDENCE OF THE SLOW MOVING HEAVY RAIN JUST SOUTH OF FLO. THE INLAND LIFR CONDITIONS WILL ABATE AN COUPLE OF HOURS AFTER SUNRISE...DUE TO MIXING AND INSTABILITY. CONVECTION WILL BECOME SCATTERED TO NUMEROUS NEAR THE COASTAL TERMINALS THIS AFTERNOON...WITH CONVECTION FIRING WELL INTO THE EVENING HOURS. WE COULD SEE ANOTHER ROUND OF STRATUS/FOG TONIGHT AND WILL REEVALUATE WITH THE NEXT SET OF MODEL RUNS. EXTENDED OUTLOOK...LOW TO MODERATE CONFIDENCE FOR SHOWERS ALONG THE COAST FRIDAY THROUGH THE WEEKEND...OTHERWISE VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 11:00 AM THURSDAY...LATEST OBS SHOW LIGHT NORTHERLY WINDS AND SEAS IN THE 2 TO 3 FT RANGE OVER THE WATERS THIS MORNING. NO CHANGES NEEDED TO THE GOING FORECAST...PREVIOUS DISCUSSION FOLLOWS: PRIMARY THREAT OVER THE WATERS TODAY WILL REMAIN ISOLATED TO SCATTERED TSTMS. MARINERS SHOULD CONSULT RADAR BEFORE HEADING OUT TO ASCERTAIN RISKS. OTHERWISE WE WILL SEE AN INCREASE IN NE WINDS TONIGHT AS HIGH PRESSURE BUILDS FROM THE NORTH AND LOW PRESSURE DEEPENS OFFSHORE. THIS WILL BRING SEAS OF 2-3 FT...TO 3-5 FT LATE TONIGHT AND AN EXERCISE CAUTION STATEMENT MAY BE NEEDED INTO EARLY FRIDAY...WITH NE WINDS OF 15-20 KNOTS AT SUNRISE FRIDAY ACROSS MUCH OF THE WATERS...HIGHEST SEAS OFFSHORE AND NORTH OF CAPE FEAR. LIGHT NE WINDS EXPECTED TODAY SO THE MAIN DETERIORATION OF MARINE CONDITIONS WILL OCCUR LATE TONIGHT...AND TODAY MAINLY SE WAVES 2-3 FEET AT 8-9 SECONDS WITH INCREASING NE CHOP ON TOP OF THIS LINGERING WAVE ENERGY. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 300 AM THURSDAY...HIGH PRESSURE RIDGING DOWN THE EAST COAST WILL FORCE A TIGHTENED PRESSURE GRADIENT ALONG THE COAST NEAR A DEVELOPING SURFACE CYCLONE OFFSHORE. THIS WILL CREATE STRONG NE WINDS OF 15-20 KTS THROUGH MUCH OF THE PERIOD...POSSIBLY EASING TO 10-15 KTS LATE SAT NIGHT AS OVERALL GRADIENT WEAKENS SLIGHTLY. THE SEA SPECTRUM WILL THUS BE COMPOSED OF TWO PRIMARY WAVES...A 3FT/8SEC SE SWELL...AND A 6FT/6SEC NE WIND WAVE. THESE WILL COMBINE TO PRODUCE 4-6 FT SEAS ACROSS MOST OF THE COASTAL WATERS...AND A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THROUGH MUCH OF THE PERIOD. WITH THE 2 PRIMARY WAVE GROUPS NEARLY PERPENDICULAR TO EACH OTHER...A CONFUSED SPECTRUM IS EXPECTED WITH HIGHLY VARIABLE AMPLITUDES DUE TO PHASING OF INDIVIDUAL WAVES. ADDITIONALLY...A WAVE SHADOW REGION WILL EXIST SW OF FRYING PAN SHOALS THANKS TO THE NE FETCH...SO SEAS IN THE INNER 10NM OF AMZ252 AND AMZ254 WILL BE ONLY 2-4 FT...AND AN SCA MAY NOT EVEN BE NEEDED IN AMZ254 WHERE CURRENTLY NO 6 FT WAVES ARE FORECAST. AT THE VERY LEAST SCEC WILL BE NEEDED WHERE SCA IS NOT HOISTED. LONG TERM /SUNDAY THROUGH MONDAY/... AS OF 300 AM THURSDAY...QUITE A BIT OF UNCERTAINTY IN SEA CONDITIONS FOR SUNDAY DUE TO POTENTIAL SURFACE CYCLONE LOCATED OFFSHORE. ATTM EXPECT NE WINDS OF 10-15 KTS SUNDAY WITH SEAS 3-5FT..COMPRISED OF A 3FT/8SEC SE SWELL AND A DECAYING NE WIND WAVE. OF COURSE...IF LOW PRESSURE OFFSHORE ENDS UP BEING STRONGER AND/OR CLOSER TO THE COAST...SEAS COULD BE QUITE A BIT HIGHER THAN CURRENT FORECAST SUGGESTS. BY MONDAY...GRADIENT WILL BE WEAKENING AND WINDS WILL BECOME MORE EASTERLY THAN NE. THIS ALLOWS FOR IMPROVING SEA CONDITIONS...WITH WAVES FALLING TO 3-4 FT AND E/NE WINDS AROUND 10 KTS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...MJC/REK SHORT TERM...JDW LONG TERM...JDW AVIATION...MJC MARINE...MJC/REK/JDW
Hazardous weather outlook, May 17, 3:24 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 324 AM EDT THU MAY 17 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-180730- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 324 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING AND STRONG THUNDERSTORMS COULD BRING ISOLATED FLOODING TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ250-252-254-256-180730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 324 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL PRODUCE LOCALLY STRONG WINDS AND REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:08 PM EDT | Areal Flood Advisory | ILM | Georgetown | 31 min |
| May 16, 8:37 PM EDT | Areal Flood Warning | ILM | Georgetown | 3 hr |
| May 17, 4:36 AM EDT | Special Weather Statement | ILM | Horry, Williamsburg | 54 min |
| May 17, 6:26 AM EDT | Special Weather Statement | ILM | Florence | 34 min |
| May 17, 7:04 AM EDT | River Flood Warning | ILM | Florence, Marion | 5 days |
| May 17, 12:01 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence | 56 min |
| May 17, 12:35 PM EDT | Areal Flood Warning | ILM | Darlington, Florence | 28 min |
| May 17, 1:10 PM EDT | Areal Flood Advisory | ILM | Florence, Williamsburg | 52 min |
| May 17, 2:00 PM EDT | Areal Flood Warning | ILM | Dillon, Florence, Marion, Williamsburg | 2 hr |
| May 17, 2:56 PM EDT | Areal Flood Advisory | ILM | Florence, Horry, Marion | 113 min |
| May 17, 3:04 PM EDT | Areal Flood Advisory | ILM | Dillon | 100 min |
| May 17, 4:27 PM EDT | Areal Flood Advisory | ILM | Dillon, Horry, Marion | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.